Multiple solutions with sign information for semilinear Neumann problems with convection


We consider a semilinear Neumann problem with convection. We assume that the drift coefficient is indefinite. Using the theory of nonlinear operators of monotone type, together with truncation and comparison techniques and flow invariance arguments, we prove a multiplicity theorem producing three nontrivial smooth solutions (positive, negative and nodal).

This is a preview of subscription content, access via your institution.


  1. 1.

    Amann, H., Crandall, M.: On some existence theorems for semilinear elliptic equations. Indiana Univ. Math. J. 27, 779–790 (1978)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Bai, Y.: Existence of solutions to nonhomogeneous Dirichlet problems with dependence on the gradient. Electron. J. Differ. Equ. 2018(101), 1–18 (2018)

    MathSciNet  Google Scholar 

  3. 3.

    Bai, Y., Gasiński, L., Papageorgiou, N.S.: Nonlinear nonhomogeneous Robin problems with dependence on the gradient. Bound. Value Probl. 2018(17), 1–24 (2018)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Chang, K.C.: A nonlinear Krein–Rutman theorem. J. Syst. Sci. Complex. 22, 542–554 (2009)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Faraci, F., Motreanu, D., Puglisi, D.: Positive solutions of quasi-linear elliptic equations with dependence on the gradient. Calc. Var. 54, 525–538 (2015)

    MathSciNet  Article  Google Scholar 

  6. 6.

    de Figueiredo, D., Girardi, M., Matzeu, M.: Semilinear elliptic equations with dependence on the gradient via mountain-pass techniques. Differ. Integral Equ. 17, 119–126 (2004)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Gasiński, L., Papageorgiou, N.S.: Nonlinear Analysis. Series in Mathematical Analysis and Applications, vol. 9. Chapman and Hall/CRC Press, Boca Raton (2006)

    MATH  Google Scholar 

  8. 8.

    Gasiński, L., Papageorgiou, N.S.: Positive solutions for nonlinear elliptic problems with dependence on the gradient. J. Differ. Equ. 263, 1451–1476 (2017)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Girardi, M., Matzeu, M.: Positive and negative solutions of a quasi-linear elliptic equation by a mountain pass method and truncature techniques. Nonlinear Anal. 59, 199–210 (2004)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hu, S., Papageorgiou, N.S.: Handbook of Multivalued Analysis. Vol. I. Theory, Mathematics and Its Applications, vol. 419. Kluwer Academic Publishers, Dordrecht (1997)

    Book  Google Scholar 

  11. 11.

    Le, V.K.: On some equivalent properties of sub- and supersolutions in second order quasilinear elliptic equations. Hiroshima Math. J. 28, 373–380 (1998)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Lieberman, G.: Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12, 1203–1219 (1988)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Liu, G., Shi, S., Wei, Y.: Sign-changing solutions for semilinear elliptic equations with dependence on the gradient via the Nehari method. Mediterr. J. Math. 14, 1–12 (2017)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Marano, S., Papageorgiou, N.S.: Positive solutions to a Dirichlet problem with \(p\)-Laplacian and concave–convex nonlinearity depending on a parameter. Commun. Pure Appl. Anal. 12, 815–829 (2013)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Matzeu, M., Servadei, R.: A variational approach to a class of quasilinear elliptic equations not in divergence form. Discrete Contin. Dyn. Syst. Ser. S 5, 819–831 (2012)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Mugnai, D., Papageorgiou, N.S.: Resonant nonlinear Neumann problems with indefinite weight. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) XI, 729–788 (2012)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Papageorgiou, N.S., Papalini, F.: Seven solutions with sign information for sublinear equations with indefinite and unbounded potential and no symmetries. Israel J. Math. 201, 761–796 (2014)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Papageorgiou, N.S., Rǎdulescu, V.D.: Multiple solutions with precise sign for parametric Robin problems. J. Differ. Equ. 256, 2449–2479 (2014)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Papageorgiou, N.S., Rǎdulescu, V.D., Repovš, D.: Positive solutions for nonlinear nonhomogeneous parametric Robin problems. Forum Math. 30, 553–580 (2018)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Papageorgiou, N.S., Rǎdulescu, V.D., Repovš, D.: Nonlinear elliptic inclusions with unilateral constraint and dependence on the gradient. Appl. Math. Optim. 78, 1–23 (2018)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Papageorgiou, N.S., Vetro, C., Vetro, F.: Existence of positive solutions for nonlinear Dirichlet problems with gradient dependence and arbitrary growth. Electron. J. Qual. Theory Differ. Equ. 2018(18), 1–9 (2018)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Pucci, P., Serrin, J.: The Maximum Principle. Birkhäuser, Basel (2007)

    Book  Google Scholar 

  23. 23.

    Ruiz, D.: A priori estimates and existence of positive solutions for strongly nonlinear problems. J. Differ. Equ. 199, 96–114 (2004)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Winkert, P.: \(L^\infty \)-estimates for nonlinear elliptic Neumann boundary value problems. NoDEA Nonlinear Differ. Equ. Appl. 17, 289–302 (2010)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Yan, Z.: A note on the solvability in \(W^{2, p}(\Omega )\) for the equation \(-\Delta u =f(z, u,\nabla u)\). Nonlinear Anal. 24, 1413–1416 (1995)

    MathSciNet  Article  Google Scholar 

Download references


The authors wish to thank the two expert referees for their corrections and remarks.

Author information



Corresponding author

Correspondence to Francesca Vetro.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Papageorgiou, N.S., Vetro, C. & Vetro, F. Multiple solutions with sign information for semilinear Neumann problems with convection. Rev Mat Complut 33, 19–38 (2020).

Download citation


  • Indefinite drift coefficient
  • Constant sign and nodal solutions
  • Extremal constant sign solutions
  • Flow invariance
  • Convection

Mathematics Subject Classification

  • 35J60
  • 35J92